Alert archive / Texas / Tornado Warnings in 1996

Tornado Warning 26, NWS Amarillo, TX

August 10, 1996Wheeler County, Texas

NWS Amarillo, TX issued this tornado warning at Aug 10, 1996, 6:21 PM CDT for Wheeler County, Texas. It was in force for 54 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 10, 1996, 6:21 PM CDT (23:21 UTC)
Expired
Aug 10, 1996, 7:15 PM CDT
In force
54 min
Issued by
NWS Amarillo, TX
Area
Whole counties

County Wheeler County, TX

The radar

The Amarillo radar (KAMA), 132 km from the middle of the area, began a volume at 23:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 10, 6:23 PM CDTTornado F0Wheeler, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 11.4 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 1996-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 347 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 1996-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
347 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
991 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
144 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KAMA 102320
TORAMA
TXC483-110015-
 
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
621 PM CDT SAT AUG 10 1996
 
THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL  715 PM CDT
FOR THE PEOPLE IN THE FOLLOWING LOCATION...
 
IN THE TEXAS PANHANDLE
 
   ...WHEELER COUNTY
 
AT 615 PM CDT...A THUNDERSTORM JUST NORTH OF SHAMROCK HAS PRODUCED
NUMEROUS REPORTS OF FUNNEL CLOUDS AND TORNADOES NEAR WHEELER...
SHAMROCK...AND MCLEAN. THE STORM WAS MOVING SOUTHEAST AT 10 MPH.
 
IF YOU ARE OUTDOORS...DO NOT WATCH FOR THE TORNADO.  SEEK SHELTER
IMMEDIATELY IN NEARBY REINFORCED BUILDINGS.  AS A LAST RESORT...
FIND A CULVERT...DITCH OR LOW SPOT AND COVER YOUR HEAD WITH YOUR
HANDS.
 
 
 
&

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this tornado warning went out at Aug 10, 3:29 PM CDT, 2 hours 52 minutes earlier.

Area forecast discussion, Aug 10, 3:29 PM CDT, 2 hours 52 minutes before
TEXAS/OKLAHOMA PANHANDLES AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
315 PM CDT SAT AUG 10 1996

WK WSHFT LN HAS MOVD THRU NRN AND CNTRL ZNS...SHFTG WNDS TO NW...AND
PROVIDING A PSBL FOCUS FOR CNVTN.  SFC TEMPS HAVE WMD INTO MID 80S
OVR SWRN SXNS...WITH RMNG AREAS ARND 80.  APCHG JET STREAK MAY
PROVIDE SUFFICIENT DYNAMICS FOR TRW THIS EVE...ALTHOUGH GREATEST
EFFECTS FROM SAME SHOULD OCR OVR NERN ZNS.  STILL...WITH VERY UNSTABLE
AMS IN PLACE...WL MAKE MENTION OF PSBL SVR THIS EVE.  (SEE SWOMCD).
FOLLOWING WHATEVER WX WE HAVE TNGT...MID AND UPR LVL FLOW BCMS N AND
NELY AS TROF SHARPENS OVR CNTRL U.S.  THIS MAY BE LESS CONDUCIVE TO
CNVTV DVLPMT THAN NWLY FLOW ALF...BUT FOR NOWX WL HANG ON TO 20 PCT
CHC AFTN/EVE FOR SUN.  AMS PROGD TO DRY OUT DURG LATER PDS...AND HAVE
KEPT MON DRY.  PAT TRENDS TWD NWLY FLOW AGAIN DURG EXTDD...SO BACK TO
SLGT CHC LATE AFTN/EVE TRW.  03

.AMA...
OK...NONE.
TX...NONE.

COCKRELL

In the hours before

Special weather statement, Aug 10, 4:29 PM CDT, 1 hour 52 minutes before
OKZ001>003-TXZ001>020-102330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
430 PM CDT SAT AUG 10 1996

...A FEW FUNNELS MAY BE SEEN ACROSS THE TEXAS AND OKLAHOMA PANHANDLES
LATE THIS AFTERNOON AND EVENING...

AFTERNOON HEATING COMBINED WITH A MOIST UPSLOPE FLOW AND A UPPER
LEVEL DISTURBANCE HAS CAUSED ISOLATED TO WIDELY SCATTERED SHOWERS AND
THUNDERSTORMS TO DEVELOP ACROSS MAINLY THE SOUTHERN TEXAS PANHANDLE.
IN ADDITION...A FUNNEL CLOUD HAS BEEN SIGHTED JUST SOUTHWEST OF THE
NATIONAL WEATHER SERVICE OFFICE IN AMARILLO OR OVER SOUTHEASTERN
AMARILLO NEAR LOOP 335 AND INTERSTATE 40.

FUNNEL CLOUDS ARE NOT UNCOMMON WITH THUNDERSTORMS THAT DEVELOP IN
A TROPICAL AIR MASS.  IF ONE OF THESE FUNNEL CLOUDS PASSES NEAR
YOUR LOCATION...SEEK SAFE SHELTER.  AVOID OPEN AREAS WHERE DEBRIS
COULD BE BLOWN ABOUT SHOULD ONE OF THESE FUNNEL CLOUDS TOUCH THE
GROUND.

SCHNEIDER

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 7:06 PM CDTSevere Thunderstorm WarningAMAPotter64 min
Aug 9, 9:26 PM CDTSevere Thunderstorm WarningAMADallam59 min

Nearby

Tornado Warnings in Texas, 1996Every tornado warning in 1996Tornadoes in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.